Alert archive / Georgia / Tornado Warnings in 2009

Tornado Warning 14, NWS Jacksonville, FL

April 13, 2009Coffee County, Georgia

NWS Jacksonville, FL issued this tornado warning at Apr 13, 2009, 1:37 PM EDT for Coffee County, Georgia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2009, 1:37 PM EDT (17:37 UTC)
Expired
Apr 13, 2009, 2:15 PM EDT
In force
38 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

County Coffee County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 12:32 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2009-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2009-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 131737
TORJAX
GAC069-131815-
/O.NEW.KJAX.TO.W.0014.090413T1737Z-090413T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
137 PM EDT MON APR 13 2009

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN COFFEE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 215 PM EDT

* AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES WEST OF
  AMBROSE...OR NEAR OCILLA...MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  AMBROSE...PRIDGEN...DOUGLAS AND BROXTON.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
PENNY SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY EVENING FOR
NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3148 8314 3149 8311 3156 8307 3161 8306
      3167 8300 3174 8301 3177 8299 3179 8290
      3179 8287 3180 8285 3142 8284 3142 8314
      3146 8315
TIME...MOT...LOC 1737Z 254DEG 32KT 3157 8317

$$

WOLF
1 follow-up statement
000 
WWUS52 KJAX 131808
SVSJAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
208 PM EDT MON APR 13 2009

GAC069-131818-
/O.EXP.KJAX.TO.W.0014.000000T0000Z-090413T1815Z/
COFFEE GA-
208 PM EDT MON APR 13 2009

...THE TORNADO WARNING FOR WESTERN COFFEE COUNTY WILL EXPIRE AT 215
PM EDT...

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. OTHER STRONG THUNDERSTORMS MAY
AFFECT WESTERN COFFEE COUNTY AFTER 230 PM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY EVENING FOR
NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3148 8314 3149 8311 3156 8307 3161 8306
      3167 8300 3174 8301 3177 8299 3179 8290
      3179 8287 3180 8285 3142 8284 3142 8314
      3146 8315
TIME...MOT...LOC 1808Z 254DEG 32KT 3163 8285

$$

WOLF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Apr 13, 8:45 AM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, Apr 13, 8:45 AM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
845 AM EDT MON APR 13 2009

...RISK OF STRONG/SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON
THROUGH TONIGHT...

.UPDATE...NOT PLANNING ON SIG CHANGES IN UPDATE. W GA/SE AL SQUALL
LINE WILL MAKE GRADUAL EASTWARD PROGRESS TODAY...POTENTIALLY
AFFECTING OUR WRN COUNTIES IN SE GA DURING THE MID/LATE AFTN.
ANOTHER SIGNIFICANT...ALBEIT CONDITIONAL...THREAT OF STRONG/
SEVERE T-STORMS WILL EXIST ACROSS THE CTRL/ERN PART OF OUR FORCAST
AREA DURING THE 3PM-9PM TIMEFRAME. MODEL GUIDANCE SHOWS THE
DEVELOPMENT OF A N-S ORIENTED SURFACE CONFLUENT ZONE ACROSS THE
CENTRAL PART OF THE PENINSULA...WITH SSE WINDS TO THE E AND SSW
WINDS TO THE W...BENEATH INCREASINGLY DIFFLUENT UPPER-LEVEL FLOW.

FAIRLY STABLE CONDITIONS THROUGH MIDDAY WITH WEAK SUBSIDENCE
AND DWPTS IN THE LWR 60S MAINTAINING A 700MB CAPPING INVERSION...
ALTHOUGH 12Z SOUNDINGS SHOW IT HAS WEAKENED A LITTLE OVERNIGHT
ACRS NRN FL (WHILE STRENGTHENING ACRS CTRL FL). HOWEVER...LATER IN
THE AFTERNOON...WEAK LIFT COMBINED WITH RISE OF SFC DWPTS TO MID 60S
AND SOME HEATING GETTING TEMPS TO NEAR 80 DEGREES...MAY BE ENOUGH TO
BREAK CAP. AT THE SAME TIME LOW-LEVEL SHEAR INCREASES AS LOW-LEVEL
JET MOVES OVER REGION. 12Z TAE SOUNDING ALREADY SHOWS A STRONGLY
SHEARED ENVIRONMENT. 0-3KM SRH VALUES WILL INCREASE TO 300-400 ACRS
FORECAST AREA BY LATE AFTN. IF CAP WEAKENS ENOUGH AND LLVL
CONVERGENCE IS SUFFICIENT TO INITIATE DEEP CONVECTION...WOULD EXPECT
TO SEE A FEW DISCRETE SUPERCELLS WITH POTENTIAL FOR LARGE HAIL AND
POSSIBLY TORNADOES. GREATEST THREAT OF THIS IS IN THE 3PM-9PM
TIMEFRAME BEFORE SOME DIURNAL COOLING ALONG WITH VEERING SFC FLOW
OCCUR AND FOCUS TURNS TO MORE LINEAR ACTIVITY MOVING IN FROM THE
WEST WITH DAMAGING WIND THREAT.

WILL INCLUDE SEVERE T-STORM MENTION IN ALL AREAS FOR THIS AFTN
AND TNGT IN UPDATE.

&&

.AVIATION...
WIDESPREAD STRATO-CU DECK HAS DEVELOPED WITH BKN 2500-4000 FT
CEILINGS ACRS THE REGION IN ASSOC WITH THE WARM FRONTAL BOUNDARY.
THESE WILL CONTINUE THROUGH THE MORNING HOURS BEFORE SCATTERING OUT
IN THE AFTERNOON IN THE WARM SECTOR. WILL ADD VCTS FOR KGNV AFTER
21Z...AND AFTER 23Z FOR KJAX DUE TO THREAT FOR SCATTERED LATE
DAY THUNDERSTORMS. ENVIRONMENT WILL BE FAVORABLE FOR SEVERE
T-STORM DEVELOPMENT WHEN/WHERE T-STORMS ARE ABLE TO FORM.

&&

.MARINE...
SHARP INCREASE IN SELY WINDS THIS MORNING AS WARM FRONT LIFTS
NORTHWARD INTO THE COASTAL WATERS WITH 15-20G25 KNOTS AND HAVE
POSTED SMALL CRAFT ADVISORIES FOR NEARSHORE AND OFFSHORE WATERS.
STRONG SLY WINDS WILL CONTINUE TONIGHT AND SHIFT SW AHEAD OF THE
FRONT ON TUESDAY. OFFSHORE WINDS ARE EXPECTED BEHIND THE FRONT
TUESDAY NIGHT AND WILL DECREASE AS HIGH PRESSURE BUILDS OVER THE
REGION. NORTHEAST SURGE OF WINDS IS EXPECTED ON THE BACK SIDE OF THE
HIGH PRESSURE BY FRIDAY WITH SMALL CRAFT ADVISORY CONDITIONS ONCE
AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  77  61  77  47 /  60  70  50  10
SSI  73  64  78  54 /  50  70  60  10
JAX  79  64  80  52 /  50  60  70  10
SGJ  79  66  80  57 /  40  50  60  10
GNV  83  65  80  52 /  50  60  70  10
OCF  85  66  79  55 /  50  50  70  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM EDT THIS
     EVENING FOR DUVAL-FLAGLER-NASSAU-ST JOHNS.

GA...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM EDT THIS
     EVENING FOR COASTAL CAMDEN-COASTAL GLYNN.

AM...SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ALTAMAHA
     SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH
     TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH
     FL OUT 20 NM.

&&

WOLF
Hazardous weather outlook, Apr 13, 12:49 PM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1249 PM EDT MON APR 13 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-141045-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1249 PM EDT MON APR 13 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...TORNADO WATCH IN EFFECT FOR SOUTHEAST GEORGIA AND MOST OF
NORTHEAST FLORIDA THROUGH 7 PM...

...FLOOD WARNINGS REMAIN IN EFFECT FOR VARIOUS RIVERS ACROSS
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...

...SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL POSSIBLE LATE
MONDAY AFTERNOON THROUGH TUESDAY MORNING...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS
AFTERNOON AND BECOME NUMEROUS TONIGHT INTO TUESDAY MORNING.
SOME STORMS MAY BE SEVERE AND COULD POSSIBLY PRODUCE HAIL AND
ISOLATED TORNADOES LATE THIS AFTERNOON INTO EARLY TUESDAY.

PERIODS OF HEAVY RAINFALL MAY ACCOMPANY THIS SYSTEM WHICH COULD
AGGRAVATE THE FLOODING SITUATION ACROSS SOUTHEAST GEORGIA AND THE
SUWANNEE RIVER VALLEY OF NORTH FLORIDA. RAINFALL AMOUNTS OF
1 TO 2 INCHES ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
THE EXACT INTENSITY AND LOCATION OF THE HEAVIEST RAINFALL REMAINS
UNCERTAIN AND RESIDENTS ACROSS THE AREA ARE URGED TO MONITOR THE
LATEST FORECASTS AND RIVER FLOOD PRODUCTS.

SIGNIFICANT RISES WILL CONTINUE ON THE SANTA FE RIVER AT BOTH THREE
RIVERS ESTATES AND HILDRETH. PLEASE REFER TO THE LATEST RIVER FLOOD
PRODUCTS FOR COMPLETE DETAILS.

DUE TO INCREASING SOUTHEAST WINDS AND LINGERING SWELLS...THERE IS
A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES. REFER TO THE
SURF ZONE FORECAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AN INCREASING ONSHORE FLOW AND NORTHEAST SWELLS WILL LIKELY
ELEVATE THE RISK OF RIP CURRENTS FROM THURSDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP/MKT

In the hours before

Special weather statement, Apr 13, 12:39 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1239 PM EDT MON APR 13 2009

GAZ132-133-131730-
COFFEE-JEFF DAVIS-
1239 PM EDT MON APR 13 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN COFFEE
AND WESTERN JEFF DAVIS COUNTIES FOR STRONG WINDS VALID UNTIL 130 PM
EDT...

AT 1237 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
INTENSE THUNDERSTORM WITH A HISTORY OF DAMAGE THAT...IF IT HOLDS
TOGETHER...WILL TRACK ACROSS JEFF DAVIS AND FAR NORTHERN COFFEE
COUNTIES AFTER 1 PM.  IF THIS STORM MAINTAINS INTENSITY...A WARNING
WILL BE ISSUED. PEOPLE IN NORTHERN COFFEE COUNTY AND JEFF DAVIS
COUNTY NEED TO BE ON THE ALERT FOR THE APPROACH OF THREATENING
WEATHER CONDITIONS...AND BE PREPARED TO MOVE TO SHELTER IF A WARNING
IS ISSUED.

A TORNADO WATCH IS IN EFFECT UNTIL 700 PM EDT MONDAY EVENING FOR
NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.

LAT...LON 3167 8261 3164 8302 3167 8300 3178 8299
      3179 8295 3179 8287 3181 8284 3181 8282
      3185 8279 3186 8277 3188 8274 3194 8261
      3195 8256
TIME...MOT...LOC 1637Z 260DEG 31KT 3168 8329

WOLF

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 4:35 AM EDTLake Wind AdvisoryJAXCamden, Glynn14 hr
Apr 13, 12:39 PM EDTSpecial Weather StatementJAXJeff Davis51 min
Apr 13, 12:51 PM EDTTornado WarningJAXCoffee, Jeff Davis39 min
Apr 13, 1:23 PM EDTTornado WarningJAXJeff Davis37 min
Apr 13, 1:51 PM EDTSevere Thunderstorm WarningJAXAppling39 min
Apr 13, 2:03 PM EDTTornado WarningJAXCoffee, Jeff Davis42 min
Apr 13, 2:19 PM EDTTornado WarningJAXAppling, Jeff Davis41 min
Apr 13, 2:25 PM EDTSevere Thunderstorm WarningJAXAtkinson, Coffee39 min
Apr 13, 2:41 PM EDTSevere Thunderstorm WarningJAXAtkinson, Coffee24 min
Apr 13, 2:47 PM EDTTornado WarningJAXAppling20 min
Apr 13, 3:03 PM EDTSevere Thunderstorm WarningJAXAppling, Atkinson, Bacon, Brantley, Coffee, Pierce and 2 more43 min
Apr 13, 3:04 PM EDTTornado WarningJAXAppling, Wayne41 min
Apr 13, 3:12 PM EDTSpecial Weather StatementJAXClinch, Echols48 min
Apr 13, 3:23 PM EDTTornado WarningJAXAppling, Bacon, Pierce, Ware22 min
Apr 13, 3:39 PM EDTSevere Thunderstorm WarningJAXClinch, Echols, Ware41 min
Apr 13, 3:44 PM EDTTornado WarningJAXAppling, Pierce, Wayne46 min
Apr 13, 3:48 PM EDTSpecial Weather StatementJAXBrantley42 min
Apr 13, 4:19 PM EDTSevere Thunderstorm WarningJAXBrantley, Charlton, Clinch, Pierce, Ware35 min
Apr 13, 4:25 PM EDTTornado WarningJAXBrantley, Charlton, Clinch, Ware44 min
Apr 13, 4:45 PM EDTSpecial Weather StatementJAXGlynn30 min
Apr 13, 5:07 PM EDTTornado WarningJAXBrantley, Camden, Charlton, Glynn53 min
Apr 13, 5:32 PM EDTSevere Thunderstorm WarningJAXCamden, Charlton, Ware43 min
Apr 13, 5:49 PM EDTAreal Flood AdvisoryJAXCamden, Charlton, Glynn116 min
Apr 13, 5:58 PM EDTTornado WarningJAXCamden50 min
Apr 13, 6:18 PM EDTSpecial Weather StatementJAXEchols57 min

Nearby

Tornado Warnings in Georgia, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.